Pharmaceutical

Aspirin + SSRIs = risk of bleeding

Patients who take a blood thinning agent, such as aspirin, after suffering a heart attack who also take  selective serotonin reuptake inhibitors, or SSRIs, are at increased risk for bleeding, according to a Canadian study. Both types of drugs have been associated with an increased risk of bleeding, but the new analysis shows that when the drugs are combined, patients increase their risk by 40 percent or more.

The study looked at data from 27,058 patients aged 50 and older who were discharged from the hospital after a heart attack between January 1998 and March 2007. Following discharge, 14,426of the patients took aspirin alone and 406 took both aspirin and an SSRI at the same time.

Patients taking both the aspirin and the SSRI had a 42 percent increased risk of experiencing a bleeding episode such as gastrointestinal bleeding, hemorrhagic stroke, or other bleeding that required hospitalization, compared with those taking aspirin only.

When researchers included the blood thinner clopidogrel with aspirin, the risk of bleeding increased to 49 percent beyond aspirin alone. The addition of an SSRI brought the risk to 57 percent.

Blood thinners are commonly prescribed following a heart attack, and antidepressants are often prescribed to treat depression in patients with cardiovascular disease. But the study’s authors advised caution.

SSRIs include the brand names Paxil, Zoloft, Lexapro, Celexa and Prozac. The drugs are currently being investigated by attorneys with Beasley Allen Law Firm for possibly increasing the risk of serious birth defects when used by women during pregnancy.

Source: Food Consumer